For many people, the choice between having a good sex life and not being depressed can be difficult. Because often, it’s one or the other.

A lack of libido hasbeena known side effect of selective serotonin reuptake inhibitors, or SSRIs, such as Prozac, but new research suggests the side effects are more common than previously suggested and affect half or more patients, The Boston Globe reported.

Recent articles in medical journals say there are some cases where these sexual side effects linger even after the patient goes off of the medication.

"This is such an upsetting issue," said Aline Zoldbrod, a Lexington, Mass. psychologist and sex therapist. "There are people for whom SSRIs are really life-saving, I think, but the idea that someone would have to choose between getting out of the darkness of depression and having a good sex life is horrible."

An estimated 1 in 8 American adults has tried antidepressants in the past decade. Early studies suggest the prevalence of sexual side effects was only 4 percent for Prozac, but more current studies say the number of those affected by SSRIs is closer to 30 or 50 percent, said Dr. Richard Balon, a psychiatry professor at Wayne State University who studies the symptoms.

“I tell patients there is a good chance they may have sexual problems,” while on antidepressants, “with the most frequent being delayed orgasm,” Balon said.

Representatives from SSRI manufacturers say sexual dysfunction is difficult to measure. For one, patients may not want to discuss the matter, and it can be hard to distinguish if the side effects are not being caused by other underlying issues.

And often, mental illness can impair sexual ability.

“The (pharmaceutical) industry, understandably, has no interest in funding this,” Balon said.

Click here to read more on this story from the Boston Globe.

Click here to learn about four types of drugs that may lead to sexual dysfunction.